Signs and Symptoms of Opioid Abuse
Opioids contain a large range of drugs such as oxycodone, morphine, opium, fentanyl and heroin. However, when someone is described as or describes themselves as an opiate addict, they usually are referring to a synthetic opiate such as Oxycodone, morphine, hydrocodone, Oxycontin or fentanyl rather than heroin. Like heroin, opiates are extremely deadly because they can lead to death by overdose or a lifelong addiction. The United States is the largest consumer of opiates in the entire world. In 2010, nearly 210-million opiate prescriptions were handed out; nearly enough for every adult in this country to have their own bottle of pills. Opiate addiction in America continues to grow because of the physical dependence that occurs once a user becomes hooked. Despite all of the negative consequences that come with using opiates, almost every addict has a huge fear of becoming sick and will continue to use knowing what could happen.
Opiates can be consumed in several different ways. They can be swallowed, smashed up and snorted, smoked or used intravenously. Some common things to look for in someone who may be abusing opiates differ depending on how they are using the drug. Typically, no matter how someone uses opiates, there will be a necessity to use far more than they may be prescribed. In this case, users will doctor shop or buy them off the street leading to a larger amount of pill bottles or small plastic bags that may or may not contain a residue from the pills. If someone is swallowing opiates in pill form, the only thing that will be obvious is the changes in their character and overall well-being.
With someone who is breaking up and sniffing the drug, there will usually be a powdery residue left on the surface that they used. There could also be small straws and dollar bills lying around that they used to sniff the drug with. Should the person be smoking opiates, they are likely to be burning it on a piece of foil and inhaling the fumes. As with any drug that can be injected, be on the lookout for needles, items that could be used as tourniquets and little orange caps used to cover needles. Another thing to look for is small baggies or cigarette pack cellophanes that may have been used to carry the pills in.
When a person is abusing opiates, there are many signs and symptoms to look for in their overall health and well-being. Like heroin, someone who is using opiates may seem very energetic and talkative immediately after using due to the rush. However, once the rush is gone, the user will seem very lethargic and sleepy and tend to nod off or fall asleep while standing or sitting in an upright position. While under the influence of opiates, one will also have very small and constricted pupils and seem uncoordinated. Long term symptoms of opiates include extreme weight-loss, scabs and marks from scratching and itching, loss of care for anything that was once important, consistently wearing baggy or long clothes to conceal track marks and issues in regards to commitments such as work or other obligations. Diseases such as HIV and Hepatitis C are also very common among addicts due to the sharing of needles.
If you or someone you know is struggling with opiate abuse, please contact us now.